Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 23, NWS Denver/Boulder, CO

August 29, 20208 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 29, 2020, 3:21 PM MDT for 8 counties in Colorado. It took effect at Aug 30, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2020, 3:21 PM MDT (21:21 UTC)
In effect from
Aug 30, 2020, 12:00 PM MDT
Expired
Aug 30, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS85 KBOU 292121
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
321 PM MDT Sat Aug 29 2020

...Very warm temperatures combined with low relative humidity and
breezy conditions will lead to critical fire conditions from the 
northern foothills eastward across the plains Sunday afternoon and
evening. A Red Flag Warning has been issued for these areas from 
noon to 8 PM Sunday...

COZ215-238-242>244-248-301200-
/O.UPG.KBOU.FW.A.0015.200830T1800Z-200831T0200Z/
/O.NEW.KBOU.FW.W.0023.200830T1800Z-200831T0200Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Logan County-
321 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE
FOOTHILLS EASTWARD ACROSS THE PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer
in effect.

* Affected Area...Fire Weather Zones 215...238...242...243... 
  244 and 248.

* Winds...Northwest 15 to 20 mph with gusts up to 35 mph.

* Timing...Sunday, noon to 8 PM.

* Relative Humidity...As low as 10 percent.

* Impacts...Rapid growth of new fires will be possible due to
  gusty winds and low humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ249>251-301200-
/O.NEW.KBOU.FW.W.0023.200830T1800Z-200831T0200Z/
Washington County-Sedgwick County-Phillips County-
321 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST CORNER OF
COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Sunday.

* Affected Area...Fire Weather Zones 249...250 and 251.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Timing...Sunday, noon to 8 PM.

* Relative Humidity...As low as 12 percent.

* Impacts...Rapid growth of new fires will be possible due to
  gusty winds and low humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
749 
WWUS85 KBOU 301138
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
538 AM MDT Sun Aug 30 2020

COZ215-238-242>244-248>251-302200-
/O.CON.KBOU.FW.W.0023.200830T1800Z-200831T0200Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Logan County-Washington County-Sedgwick County-Phillips County-
538 AM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
FRONT RANGE FOOTHILLS EASTWARD ACROSS THE PLAINS...

* Affected Area...Fire Weather Zones 215...238...242...243... 
  244...248...249...250 and 251.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Timing...Sunday, noon to 8 PM.

* Relative Humidity...As low as 10 percent.

* Impacts...Rapid growth of new fires will be possible due to 
  gusty winds and low humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
604 
WWUS85 KBOU 302119
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
319 PM MDT Sun Aug 30 2020

COZ215-238-242>244-248>251-310200-
/O.CON.KBOU.FW.W.0023.000000T0000Z-200831T0200Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Logan County-Washington County-Sedgwick County-Phillips County-
319 PM MDT Sun Aug 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE
FOOTHILLS EASTWARD ACROSS THE PLAINS...

* Affected Area...Fire Weather Zones 215...238...242...243... 
  244...248...249...250 and 251.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Timing...until 8 pm this evening. 

* Relative Humidity...As low as 10 percent.

* Impacts...Rapid growth of new fires will be possible due to 
  gusty winds and low humidity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
927 
WWUS85 KBOU 310203
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
803 PM MDT Sun Aug 30 2020

COZ215-238-242>244-248>251-310315-
/O.EXP.KBOU.FW.W.0023.000000T0000Z-200831T0200Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Logan County-Washington County-Sedgwick County-Phillips County-
803 PM MDT Sun Aug 30 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE
FOOTHILLS EASTWARD ACROSS THE PLAINS...

Lower temperatures and higher humidities will reduce fire danger
tomorrow, though a front this evening will bring gusts to 40 mph
to the plains.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 29, 3:09 PM MDT, 12 minutes earlier.

Area forecast discussion, Aug 29, 3:09 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Sat Aug 29 2020

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Aug 29 2020

A shortwave trough moving across our forecast area this afternoon
has produced scattered showers and weak thunderstorms. Overall,
the cloud cover has limited instability so these showers and
storms will continue to be weak. Water vapor imagery shows a
secondary shortwave trough near the Colorado/Wyoming/Utah border
that has a few separate lines of thunderstorms associated with
it. As this shortwave moves across the northern portion of our CWA
late this evening, it will bring a few showers and storms with
it. Because of the better confidence in this feature, PoPs were
increased over areas north of I-70 before midnight tonight. Skies
will then clear overnight with near normal low temperatures.

Our focus will then turn to the strong trough currently moving
across the Pacific Northwest. This trough will create relatively
strong cyclogenesis over Nebraska for August during the day
tomorrow. This will create critical fire danger across the
northern portion of our CWA which is discussed in the Fire Weather
section below. Otherwise, a little bit of left over moisture
along with slight instability will create weak showers mainly over
the mountains. Very little rainfall is expected but stronger wind
gusts will be possible with these showers.

.LONG TERM...(Sunday night through Saturday)
Issued at 223 PM MDT Sat Aug 29 2020

Sunday night into Monday, a surface low will be in place over the
northeastern portions of the state that will drop to the southeast
over KS. As the low progresses southeastward a cold push behind it
will move into the northern plains counties just before midnight.
This will bring cooler temperatures and increased relative humidity
values helping to end any fire weather highlights. Winds will
increase behind the cold front with some gusting up to 30 mph
possible.

For Monday, on the tails of the surface low is a surface high that
will dominate the eastern portions of the plains pulling low level
winds more southeasterly. This will usher in warmer and drier air
keeping convection at bay across the plains and bringing
temperatures into the lower 80s. Mid-level flow is fairly dry as
well with a nearly zonal pattern over the state. Will maintain some
low pops over the higher elevations where just enough moisture may
exist for some convection, however rainfall, if any will be light
with PWAT values in the 0.35-0.55 range.

For Monday evening into Tuesday, a positively tilted trough will
push out of the Northern Rockies and traverse across the
Intermountain West region and into Colorado early Tuesday. There is
a decent amount of QG upward energy associated with this feature
along with good moisture. This will bring scattered showers late
Monday and into the afternoon hours on Tuesday. Models have the
upper trough continuing to progress southeastward into NM and the TX
panhandle by the late afternoon with dry NW winds filling in
behind it. Temperatures will respond to the cooler pattern with
highs expected to drop back into the upper 70s across the plains
and upper 50s to 60s in the high country.

By mid-week models show an upper level ridge that will deepen and
push into the Great Basin through the day Wednesday. This will bring
another prolonged warm and dry period to the region with the
potential of it reaching 600 dam by Saturday. Temperatures will
gradually rise through the week with a return to the 90s possibly by
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 300 PM MDT Sat Aug 29 2020

Cloud cover has limited instability this afternoon across the
terminals with showers spreading over the area. The chance for
thunderstorms seems rather limited for the rest of the afternoon
so the TS was taken out of the forecast. Can't rule out a few
gusty winds from the stronger showers but the chances for wind
gusts are decreasing as well. A secondary shortwave trough will
move across the area between 00Z and 04Z bringing a chance for
showers and potentially a thunderstorm. The only impacts from
these would be a shift in wind speed and direction.

Tomorrow, conditions will be drier with gusty northwest winds. A few
light, high-based showers may develop with a small chance for these
to produce 25+ kt winds at the surface.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Sat Aug 29 2020

An approaching trough will increase flow aloft and a surface
cyclone over Nebraska will increase the low level pressure
gradient during the day tomorrow. The combination of these will
create gusty winds from the northern foothills across the
Cheyenne Ridge to the Colorado/Nebraska border with wind gusts
reaching as high as 35 mph. Meanwhile, the downslope flow and dry
air associated with this trough will allow for relative
humidities to drop to the low teens across the plains and the mid
teens across the foothills. Critical fire weather conditions will
develop so a Red Flag Warning was issued for these areas from noon
to 8pm.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Sunday for COZ215-238-
242>244-248>251.

&&

SHORT TERM...Danielson
LONG TERM...Bowen
AVIATION...Danielson
FIRE WEATHER...Danielson
Hazardous weather outlook, Aug 29, 11:01 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Aug 29 2020

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Aug 29 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

There will be another round of showers and thunderstorms today.
The showers will be most numerous over the mountains this
afternoon, but scattered thunderstorms will develop on the plains
this afternoon and continue into the evening. A few of the
stronger storms could produce brief heavy rain and small hail
along with wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warmer and drier conditions are expected on Sunday with increased
fire danger from the northern foothills eastward across the
northern sections of the plains. A storm system will bring cooler
temperatures along with better chance for showers and
thunderstorms across north central and northeastern Colorado
Monday into Tuesday. A return to warmer and drier weather is
expected Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:12 AM MDTFire Weather WatchBOUBoulder, Larimer, Logan, Morgan, Weld10 hr
Aug 29, 4:05 PM MDTSpecial Weather StatementBOULogan40 min
Aug 29, 5:08 PM MDTSpecial Weather StatementBOUJackson37 min
Aug 29, 5:45 PM MDTAreal Flood AdvisoryBOULogan60 min

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.